FDA Warns About Risk of Liver Injury Associated with Two Hepatitis C Drugs

Share this content:
FDA logo.
FDA logo.

HealthDay News - Viekira Pak and Technivie appear linked to serious liver damage in patients with advanced liver disease, the U.S. Food and Drug Administration warned in a statement issued Thursday.

Of 26 cases reported worldwide where use of the medications has been the possible or probable cause of illness, 10 patients either died or required organ transplant after liver failure, and 16 patients had some form of liver dysfunction. In most cases, liver damage occurred within one to four weeks of patients starting treatment, the FDA said. The cases occurred after the two drugs were approved by the FDA -- Viekira Pak in December of 2014 and Technivie in July of 2015. The agency believes that there may be other cases that have gone unreported.

Based on the reports, the FDA is now warning that "Viekira Pak and Technivie may cause serious liver injury, including life-threatening liver failure, mainly in patients with underlying advanced liver disease." And, "as a result," the agency added, "we are requiring the manufacturer to add new information about this safety risk to the drug labels."

The FDA says that anyone taking Viekira Pak or Technivie who begins experiencing "fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools" should contact their doctor immediately, as these symptoms might indicate liver injury. 

According to the FDA, before taking Viekira Pak or Technivie, patients should tell their doctors if they have liver problems other than hepatitis C infection, have HIV infection, or are taking birth control pills that contain ethinyl estradiol.

Learn more about the FDA warning.

You must be a registered member of Infectious Disease Advisor to post a comment.

Sign Up for Free e-newsletters